Conservative semi-lagrangian algorithm for pollutant transport in rivers

J. Russell Manson, Stephen George Wallis

    Research output: Contribution to journalArticle

    Abstract

    A conservative semi-Lagrangian numerical method for solute transport in steady nonuniform flows is presented. The method is an extension of earlier work on the authors' DISCUS method. Numerical results are compared against an exact solution for solute transport in a nonuniform flow with a linearly varying velocity coefficient and a quadratically varying dispersion coefficient. The method is stable and fully conservative at large Courant and grid Peclet numbers. Accuracy is also good and appears to be primarily related to spatial resolution and grid Peclet number. The method is significantly more computationally efficient than Eulerian numerical methods.

    Original languageEnglish
    Pages (from-to)486-489
    Number of pages4
    JournalJournal of Environmental Engineering
    Volume125
    Issue number5
    DOIs
    Publication statusPublished - May 1999

    Fingerprint

    pollutant transport
    solute transport
    river
    numerical method
    steady flow
    spatial resolution
    method

    Cite this

    Manson, J. Russell ; Wallis, Stephen George. / Conservative semi-lagrangian algorithm for pollutant transport in rivers. In: Journal of Environmental Engineering. 1999 ; Vol. 125, No. 5. pp. 486-489.
    @article{d456da70583f476387b88bf3ff6137d3,
    title = "Conservative semi-lagrangian algorithm for pollutant transport in rivers",
    abstract = "A conservative semi-Lagrangian numerical method for solute transport in steady nonuniform flows is presented. The method is an extension of earlier work on the authors' DISCUS method. Numerical results are compared against an exact solution for solute transport in a nonuniform flow with a linearly varying velocity coefficient and a quadratically varying dispersion coefficient. The method is stable and fully conservative at large Courant and grid Peclet numbers. Accuracy is also good and appears to be primarily related to spatial resolution and grid Peclet number. The method is significantly more computationally efficient than Eulerian numerical methods.",
    author = "Manson, {J. Russell} and Wallis, {Stephen George}",
    year = "1999",
    month = "5",
    doi = "10.1061/(ASCE)0733-9372(1999)125:5(486)",
    language = "English",
    volume = "125",
    pages = "486--489",
    journal = "Journal of Environmental Engineering",
    issn = "0733-9372",
    publisher = "American Society of Civil Engineers (ASCE)",
    number = "5",

    }

    Conservative semi-lagrangian algorithm for pollutant transport in rivers. / Manson, J. Russell; Wallis, Stephen George.

    In: Journal of Environmental Engineering, Vol. 125, No. 5, 05.1999, p. 486-489.

    Research output: Contribution to journalArticle

    TY - JOUR

    T1 - Conservative semi-lagrangian algorithm for pollutant transport in rivers

    AU - Manson, J. Russell

    AU - Wallis, Stephen George

    PY - 1999/5

    Y1 - 1999/5

    N2 - A conservative semi-Lagrangian numerical method for solute transport in steady nonuniform flows is presented. The method is an extension of earlier work on the authors' DISCUS method. Numerical results are compared against an exact solution for solute transport in a nonuniform flow with a linearly varying velocity coefficient and a quadratically varying dispersion coefficient. The method is stable and fully conservative at large Courant and grid Peclet numbers. Accuracy is also good and appears to be primarily related to spatial resolution and grid Peclet number. The method is significantly more computationally efficient than Eulerian numerical methods.

    AB - A conservative semi-Lagrangian numerical method for solute transport in steady nonuniform flows is presented. The method is an extension of earlier work on the authors' DISCUS method. Numerical results are compared against an exact solution for solute transport in a nonuniform flow with a linearly varying velocity coefficient and a quadratically varying dispersion coefficient. The method is stable and fully conservative at large Courant and grid Peclet numbers. Accuracy is also good and appears to be primarily related to spatial resolution and grid Peclet number. The method is significantly more computationally efficient than Eulerian numerical methods.

    UR - http://www.scopus.com/inward/record.url?scp=0033133719&partnerID=8YFLogxK

    U2 - 10.1061/(ASCE)0733-9372(1999)125:5(486)

    DO - 10.1061/(ASCE)0733-9372(1999)125:5(486)

    M3 - Article

    VL - 125

    SP - 486

    EP - 489

    JO - Journal of Environmental Engineering

    JF - Journal of Environmental Engineering

    SN - 0733-9372

    IS - 5

    ER -